Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 217, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 22, 2018, 7:36 PM MDT for Chase County, Hayes County, Perkins County, Nebraska. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2018, 7:36 PM MDT (01:36 UTC)
- Expired
- Jul 22, 2018, 8:15 PM MDT
- In force
- 39 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Chase County, NE, Hayes County, NE, Perkins County, NE
The radar
The Goodland radar (KGLD), 127 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 7:42 PM MDT | HAIL 1 | 12 W Imperial, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 5:22 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1883 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1368 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.9
The text
As transmitted.
283
WUUS53 KLBF 230136
SVRLBF
NEC029-085-135-230215-
/O.NEW.KLBF.SV.W.0217.180723T0136Z-180723T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
836 PM CDT SUN JUL 22 2018
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Southeastern Perkins County in southwestern Nebraska...
Chase County in southwestern Nebraska...
Northwestern Hayes County in southwestern Nebraska...
* Until 915 PM CDT/815 PM MDT/.
* At 835 PM CDT/735 PM MDT/, a severe thunderstorm was located near
Lamar, or 13 miles west of Imperial, moving south at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Imperial, Wauneta, Lamar, Enders, Enders Reservoir State Recreation
Area, Champion, Crete, Chase, Center Dam Campground, Wanamaker
State Wildfire Management Area, Area A Campground and Church Grove
Campground.
This includes Highway 61 between mile markers 25 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
If on or near Enders Reservoir, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4035 10203 4056 10206 4070 10180 4073 10128
4036 10134
TIME...MOT...LOC 0135Z 347DEG 21KT 4056 10189
HAIL...1.25IN
WIND...60MPH
$$
Jacobs2 follow-up statements
378
WWUS53 KLBF 230158
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
858 PM CDT SUN JUL 22 2018
NEC029-085-135-230215-
/O.CON.KLBF.SV.W.0217.000000T0000Z-180723T0215Z/
Perkins NE-Chase NE-Hayes NE-
858 PM CDT SUN JUL 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM
CDT/815 PM MDT/ FOR SOUTHEASTERN PERKINS...CHASE AND NORTHWESTERN
HAYES COUNTIES...
At 858 PM CDT/758 PM MDT/, a severe thunderstorm was located near
Champion, or 11 miles southwest of Imperial, moving south at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Imperial, Wauneta, Lamar, Enders, Enders Reservoir State Recreation
Area, Champion, Crete, Chase, Center Dam Campground, Wanamaker State
Wildfire Management Area, Area A Campground and Church Grove
Campground.
This includes Highway 61 between mile markers 25 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4056 10206 4070 10180 4073 10128 4036 10134
4035 10203
TIME...MOT...LOC 0158Z 337DEG 16KT 4045 10184
HAIL...1.00IN
WIND...60MPH
$$
ET766
WWUS53 KLBF 230215
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
915 PM CDT SUN JUL 22 2018
NEC029-085-135-230225-
/O.EXP.KLBF.SV.W.0217.000000T0000Z-180723T0215Z/
Perkins NE-Chase NE-Hayes NE-
915 PM CDT SUN JUL 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PERKINS...CHASE
AND NORTHWESTERN HAYES COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However small
hail and gusty winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 100 AM
CDT/midnight MDT/ for southwestern Nebraska.
LAT...LON 4056 10206 4070 10180 4073 10128 4036 10134
4035 10203
TIME...MOT...LOC 0215Z 347DEG 21KT 4036 10181
$$
ETWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 5:11 PM MDT, 2 hours 25 minutes earlier.
Area forecast discussion, Jul 22, 5:11 PM MDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service North Platte NE 611 PM CDT Sun Jul 22 2018 .SYNOPSIS... Issued at 227 PM CDT Sun Jul 22 2018 Cold front moving across central ND southward across the western third of SD then arcing back to the west across southern WY, with decent pressure rises behind it for this time of day in the summer season. Ahead of the cold front a surface trough located from a low in southwest SD southward across the Panhandle fo NE into northeast CO. GOES-E sat derived winds show a mid level speed max paralleling the Mo river from eastern NE into western IA and a second weaker speed max over southern WY which is in association with a subtle darkening in water vapor imagery rotating around the upper ridge parked over NM/southern CO. On a larger scale, a strong upper trough moving across southern Canada and a large upper low over the eastern third of the country. && .SHORT TERM...(This evening through Monday) Issued at 227 PM CDT Sun Jul 22 2018 It is the aforementioned subtle shortwave/speed max rotating around the upper ridge that is expected to become juxtaposed with the eastward advancing cold front which has more upper support across ND. Short term convective allowing models (CAMs) have various solutions as to whether storms will actual develop along the front in NE this afternoon or evening or not. This conundrum is driven by differences in the strength of the larger scale lift and the low level convergence that would result, and if that convergence would be enough to overcome warm temps aloft. Even if this does occur, with fairly weak deep layer shear in place, would any updraft be able to become organized to present a severe weather threat? The individual HREF members suggest there will be sufficient lift/circulation along the front to sustain updraft and eventually organization into a cluster of multicell storms. Confidence in any one solution is unfortunately moderate at best currently, but the forecast highlights the north central zones and far southwest as having the best chances due to closer proximity to upper forcing in the north, and better proximity in the southwest portion of NE to whatever LLJ would develop in the southern Plains/western KS. Will be monitoring convective initiation that should occur in some fashion in the next 3-4 hours. .LONG TERM...(Monday through Sunday) Issued at 227 PM CDT Sun Jul 22 2018 Beginning 06Z Monday. The forecast models for early this week indicate the slight westward retrograde of the upper ridge as a strong wave passes across the Canadian Prairies. This will promote a continued period of upper level quasi-zonal to northwesterly flow atop the plains with high pressure parked off to the west. The work week pattern will be unsettled though as several weak disturbances pass through the flow. Monday will largely be dry, except southwest Nebraska where an area of lingering moisture and convergence from the front/sfc trough is suggested. The activity will work to the south with mostly clear skies across the forecast area for the remainder of the day. Tuesday, PWATS gradually increase but Omega fields show little in the way of energy until the evening hours when the next wave drops southeast from the Canadian Rockies out onto the northern High Plains. The models are initially keying storm initiation on a frontal boundary across northern Nebraska near the 00z Wed timeframe. SBCAPE values are shown to be on the order of 1.5-3.0 kj/kg with ample shear. Thermal profiles show a good contribution of CAPE in the HGZ, but quickly transition to "tall and skinny" as PWATS increase over 1.50". In addition to strong winds and large hail, heavy rainfall would be expected. Up growth to a complex would be expected with a High Plains LLJ targeting the central and southern Sandhills overnight. Late in the week the models are trending toward a deep trough north of the Great Lakes region with noticeably cooler temperatures for the Plains and northern corn belt. Would expect a waffling baroclinic zone to be to our west. The unsettled northwest flow is shown to work on that boundary and provide several chances for rainfall, some of which may be heavy, especially Thursday into Saturday when direct upslope flow is suggested and a good wave passes through the mean flow. All in all, temperatures look to trend below normal this work week with near daily chances of rainfall, some of which may be heavy. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 616 PM CDT Sun Jul 22 2018 Latest radar display shows thunderstorms developing from near Arthur to near Valentine just ahead of a front along a surface trough. Thunderstorms are expected to continue to develop with the front just off to the west and north that will move into the area early this evening. Storms are expected to continue through the evening moving southeastward from present location across the Sandhills and into parts of southeast NEB as the front advances. Strong to severe storms are possible through the evening. In addition, there is some potential for redevelopment across north central NEB, possible southwest NEB as well, after midnight. Otherwise, VFR conditions are expected overnight with winds breezy and out of the northwest. Decreasing sky cover tomorrow becoming mostly/partly sunny in the afternoon with winds shifting and becoming north-northeast. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Stoppkotte SHORT TERM...Stoppkotte LONG TERM...Jacobs AVIATION...ET **CORRECTED TYPO IN AVIATION**
Hazardous weather outlook, Jul 22, 5:35 PM MDT, 2 hours 1 minute before
Hazardous Weather Outlook...UPDATED National Weather Service North Platte NE 635 PM CDT Sun Jul 22 2018 NEZ004>010-022>029-035>038-056>059-069>071-094-232345- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 635 PM CDT Sun Jul 22 2018 /535 PM MDT Sun Jul 22 2018/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Scattered strong to severe thunderstorms will be possible along an advancing cold front this evening and overnight. A severe thunderstorm watch is in effect until 1 AM central time. Damaging winds, hail up to golf ball size, and heavy rainfall are the main threats from southwest Nebraska northeast through the central and eastern Sandhills into north central Nebraska. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. Scattered strong or severe thunderstorms are possible Tuesday evening. Large hail and wind damage are the primary hazards, though heavy rainfall is possible as well. Daily chances for additional thunderstorms are forecast Wednesday through Saturday. Heavy rainfall will be possible with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening from north central Nebraska southeast into the eastern Panhandle. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte JS/SJ/ET
In the hours before
Local storm report, Jul 22, 6:50 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
750 PM CDT SUN JUL 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM TSTM WND GST 3 NE ROSCOE 41.17N 101.56W
07/22/2018 E60 MPH KEITH NE PUBLIC
&&
THORNELocal storm report, Jul 22, 7:03 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
803 PM CDT SUN JUL 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM HAIL 7 S ROSCOE 41.03N 101.60W
07/22/2018 E1.75 INCH KEITH NE PUBLIC
&&
THORNELocal storm report, Jul 22, 7:11 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
811 PM CDT SUN JUL 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 3 NNE ROSCOE 41.18N 101.58W
07/22/2018 E2.75 INCH KEITH NE PUBLIC
DELAYED REPORT. TIME ESTIMATED OFF RADAR. REPORTS OF
HEAVY DAMAGE TO THE AREA AND SOME INJURED COWS.
&&
THORNESpecial weather statement, Jul 22, 7:14 PM MDT, 22 minutes before
Special Weather Statement National Weather Service North Platte NE 814 PM CDT SUN JUL 22 2018 NEZ005-230200- Eastern Cherry NE- 814 PM CDT SUN JUL 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY COUNTY UNTIL 900 PM CDT... At 814 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Lakeview, or 12 miles northwest of Valentine, moving south at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Valentine, Crookston, Highway 97 crossing the Niobrara River, Sparks, Smith Falls State Park and Schlagel Creek State Wildlife Management Area. This includes the following highways... Highway 20 between mile markers 182 and 216. Highway 97 between mile markers 130 and 141. Highway 83 between mile markers 199 and 222. Highway 12 between mile markers 1 and 20. A Severe Thunderstorm Watch remains in effect until 100 AM CDT for north central Nebraska. LAT...LON 4267 10021 4270 10068 4300 10088 4300 10022 TIME...MOT...LOC 0114Z 341DEG 14KT 4304 10066 Roberg
Local storm report, Jul 22, 7:28 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
828 PM CDT SUN JUL 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 4 N GRANT 40.90N 101.73W
07/22/2018 E1.25 INCH PERKINS NE PUBLIC
HAIL MOSTLY PEA TO MARBLE SIZE WITH SOME LARGER THAN
QUARTER SIZE BUT SMALLER THAN GOLF BALL SIZE. ESTIMATED
HALF DOLLAR SIZE.
0815 PM TSTM WND GST 4 N GRANT 40.90N 101.73W
07/22/2018 E70 MPH PERKINS NE PUBLIC
&&
JGOMEZLocal storm report, Jul 22, 7:31 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
831 PM CDT SUN JUL 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM HAIL 3 NE GRANT 40.88N 101.69W
07/22/2018 E1.75 INCH PERKINS NE PUBLIC
&&
THORNEThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 6:40 PM MDT | Severe Thunderstorm Warning | LBF | Keith, Perkins | 50 min |
| Jul 22, 6:57 PM MDT | Severe Thunderstorm Warning | LBF | Keith, Perkins | 48 min |
| Jul 22, 7:52 PM MDT | Special Weather Statement | LBF | Cherry | 38 min |
| Jul 22, 8:12 PM MDT | Special Weather Statement | LBF | Brown | 48 min |
| Jul 22, 8:14 PM MDT | Special Weather Statement | LBF | Chase, Hayes | 46 min |
| Jul 22, 8:56 PM MDT | Special Weather Statement | LBF | Brown | 49 min |
| Jul 22, 9:44 PM MDT | Special Weather Statement | LBF | Rock | 46 min |
| Jul 22, 10:05 PM MDT | Special Weather Statement | LBF | Hooker | 25 min |
| Jul 22, 10:12 PM MDT | Special Weather Statement | LBF | Garfield, Loup | 48 min |
| Jul 22, 11:05 PM MDT | Special Weather Statement | LBF | Loup | 25 min |
| Jul 22, 11:37 PM MDT | Special Weather Statement | LBF | Sherman | 23 min |
| Jul 23, 12:02 AM MDT | Special Weather Statement | LBF | Sherman | 43 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.